Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Anti-Szego quadrature rules


Authors: Sun-Mi Kim and Lothar Reichel
Journal: Math. Comp. 76 (2007), 795-810
MSC (2000): Primary 65D32, 42A10; Secondary 30E20
DOI: https://doi.org/10.1090/S0025-5718-06-01904-1
Published electronically: November 28, 2006
MathSciNet review: 2291837
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Szego quadrature rules are discretization methods for approximating integrals of the form $ \int_{-\pi}^{\pi} f(e^{it}) d\mu(t)$. This paper presents a new class of discretization methods, which we refer to as anti-Szego quadrature rules. Anti-Szego rules can be used to estimate the error in Szego quadrature rules: under suitable conditions, pairs of associated Szego and anti-Szego quadrature rules provide upper and lower bounds for the value of the given integral. The construction of anti-Szego quadrature rules is almost identical to that of Szego quadrature rules in that pairs of associated Szego and anti-Szego rules differ only in the choice of a parameter of unit modulus. Several examples of Szego and anti-Szego quadrature rule pairs are presented.


References [Enhancements On Off] (What's this?)

  • 1. G. S. Ammar and W. B. Gragg, Generalized Schur Algorithm for the superfast solution of Toeplitz systems, In J. Gilewicz, M. Pindor, and W. Siemaszko, eds., Rational Approximation and its Application in Mathematics and Physics, Lecture Notes in Mathematics #1237, pages 315-330, Springer, Berlin, 1987. MR 0886705 (88c:65032)
  • 2. G. S. Ammar, W. B. Gragg, and L. Reichel, On the eigenproblem for orthogonal matrices, In Proceedings of the 25th IEEE Conference on Decision and Control, pages 1963-1966, IEEE, Piscataway, 1986.
  • 3. G. S. Ammar, L. Reichel, and D. C. Sorensen, Algorithm 730: An implementation of a divide and conquer algorithm for the unitary eigenproblem, ACM Trans. Math. Software, 18:292-307, 1992, and 20:161, 1994.
  • 4. A. Bultheel, L. Daruis, and P. González-Vera, A connection between quadrature formulas on the unit circle and the interval $ [-1,1]$, J. Comput. Appl. Math., 132:1-14, 2001. MR 1834799 (2002c:65042)
  • 5. L. Daruis, P. González-Vera, and O. Njåstad, Szego quadrature formulas for certain Jacobi-type weight functions, Math. Comp., 71:683-701, 2002. MR 1885621 (2002k:41043)
  • 6. R. L. Ellis and I. Gohberg, Orthogonal Systems and Convolution Operators. Operator Theory: Advances and Applications, vol. 140. Birkhäuser, Basel, 2003. MR 1942683 (2004b:42055)
  • 7. H. Faßbender, A note on Newbery's algorithm for discrete least-squares approximation by trigonometric polynomials, Electron. Trans. Numer. Anal., 4:64-74, 1996. MR 1401445 (97k:65034)
  • 8. G. Freud, Orthogonal Polynomials, Pergamon Press, New York, 1971.
  • 9. L. Y. Geronimus, Orthogonal Polynomials, Consultants Bureau, New York, 1961.MR 0133643 (24:A3469)
  • 10. G. H. Golub and G. Meurant. Matrices, moments and quadrature, In D. F. Griffiths and G. A. Watson, eds, Numerical Analysis 1993, pages 105-156. Longman, Essex, 1994. MR 1267758 (95b:65042)
  • 11. W. B. Gragg, Positive definite Toeplitz matrices, the Arnoldi process for isometric operators, and Gaussian quadrature on the unit circle(in Russian), In E. S. Nicholaev, ed., Numerical Methods in Linear Algebra, pages 16-32, Moscow University Press, Moscow, 1982. Published in English in slightly modified form in J. Comput. Appl. Math., 46:183-198, 1993. MR 1222480 (94e:65046)
  • 12. W. B. Gragg, The QR algorithm for unitary Hessenberg matrices, J. Comput. Appl. Math., 16:1-8, 1986.
  • 13. W. B. Gragg, Stabilization of the UHQR algorithm, In Z. Chen, Y. Li, C. Micchelli, and Y. Xu, eds, Advances in Computational Mathematics, Lecture Notes in Pure and Applied Mathematics, vol. 202, pages 139-154. Marcel Dekker, Hong Kong, 1999. MR 1661531
  • 14. W. B. Gragg and L. Reichel, A divide and conquer method for the unitary eigenproblem, In M. T. Heath, ed., Hypercube Multiprocessors 1987, pages 639-647, SIAM, Philadelphia, 1987. MR 1014280
  • 15. W. B. Gragg and L. Reichel, A divide and conquer method for the unitary and orthogonal eigenproblems, Numer. Math., 57:695-718, 1990.MR 1065519 (91h:65052)
  • 16. U. Grenander and G. Szego, Toeplitz Forms and Their Application, Chelsea, New York, 1984. MR 0890515 (88b:42031)
  • 17. P. González-Vera, J.C. Santos-León, and O. Njåstad, Some results about numerical quadrature on the unit circle, Adv. Comput. Math., 5:297-328, 1996. MR 1414284 (98f:41028)
  • 18. M. Gu, R. Guzzo, X.-b. Chi, and X.-Q. Cao, A stable divide and conquer algorithm for the unitary eigenproblem, SIAM J. Matrix Anal. Appl., 25:385-404, 2003. MR 2047425 (2005d:65056)
  • 19. P. Henrici, Applied and Computational Complex Analysis, vol. 2. Wiley, New York, 1977. MR 0453984 (56:12235)
  • 20. W. B. Jones, O. Njåstad, and W. J. Thron, Moment theory, orthogonal polynomials, quadrature and continued fractions associated with the unit circle, Bull. London Math. Soc., 21:113-152, 1989.MR 0976057 (90e:42027)
  • 21. T. Kailath, Linear estimation for stationary and near-stationary processes, In T. Kailath, ed., Modern Signal Processing, pages 59-128. Hemisphere Publ., Washington, DC, 1985.
  • 22. H. J. Landau, Polynomials orthogonal in an indefinite metric, In I. Gohberg, ed., Orthogonal Matrix-Valued Polynomials and Applications, Operator Theory: Advances and Applications, vol. 34, pages 203-214, Birkhäuser, Basel, 1988. MR 1021064
  • 23. D. P. Laurie, Anti-Gaussian quadrature formulas, Math. Comp., 65: 739-747, 1996. MR 1333318 (96m:65026)
  • 24. A. C. R. Newbery, Trigonometric interpolation and curve-fitting, Math. Comp., 24: 869-876, 1970. MR 0279966 (43:5687)
  • 25. L. Reichel and G. S. Ammar, Fast approximation of dominant harmonics by solving an orthogonal eigenvalue problem, In J. G. McWhirter, ed., Mathematics in Signal Processing II, pages 575-591, Clarendon Press, Oxford, 1990.
  • 26. M. Stewart, Stability properties of several variants of the unitary QR algorithm, In V. Olshevsky, ed., Structured Matrices in Mathematics, Computer Science, and Engineering II, pages 57-72, Amer. Math. Soc., Providence, 2001. MR 1855505 (2002f:65055)
  • 27. M. Stewart, An error analysis of a unitary Hessenberg QR algorithm, SIAM J. Matrix. Anal. Appl., to appear.
  • 28. G. Szego, Orthogonal Polynomials, 4th ed., Amer. Math. Soc., Providence, 1975. MR 0372517 (51:8724)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65D32, 42A10, 30E20

Retrieve articles in all journals with MSC (2000): 65D32, 42A10, 30E20


Additional Information

Sun-Mi Kim
Affiliation: Department of Mathematical Sciences, Kent State University, Kent, Ohio 44242
Email: sukim@math.kent.edu

Lothar Reichel
Affiliation: Department of Mathematical Sciences, Kent State University, Kent, Ohio 44242
Email: reichel@math.kent.edu

DOI: https://doi.org/10.1090/S0025-5718-06-01904-1
Keywords: Numerical integration, error estimation, Szeg\H{o} polynomials, trigonometric polynomials
Received by editor(s): October 12, 2004
Received by editor(s) in revised form: September 23, 2005
Published electronically: November 28, 2006
Additional Notes: Research supported in part by NSF grant DMS-0107858.
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society